California, 2008

Damaging Wind in California, August 25, 2008

August 25, 2008 · NWS PSR · 1 event in 1 county or zone

Thunderstorms caused very strong winds, heavy rain and some damage in the City of Blythe and other nearby areas on the evening of August 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms caused very strong winds, heavy rain and some damage in the City of Blythe and other nearby areas on the evening of August 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 25, 8:45 PM PST, 30 minutes earlier.

Area forecast discussion, Aug 25, 8:45 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 PM MST MON AUG 25 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

&&

.SYNOPSIS...
ABUNDANT MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM
INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS...PRODUCING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA THIS EVENING...AND AGAIN TUESDAY.
THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THIS COOLER...MOIST PATTERN
WILL CONTINUE INTO WEDNESDAY FOR CONTINUED THREAT OF THUNDERSTORMS.
MOISTURE AND STORM COVERAGE BEGIN TO WANE AND TEMPERATURES WARM
SLIGHTLY THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...
VERY ACTIVE NIGHT CONVECTIVELY SPEAKING...AS THE MONSOON IS IN FULL
SWING. UPPER LEVEL SHORT WAVE TROF IS CURRENTLY PASSING BY TO OUR
NORTH...SUPPLYING DYAMICAL LIFT...AND TS JULIO CONTINUES TO MOVE
NORTH UP THE GULF OF CA SUPPLYING MOISTURE INTO OUR DESERTS. PWAT
VALUE AT PHOENIX THIS AFTERNOON WAS UP TO 1.8 INCHES...AND SURFACE
DEWPOINTS OVER THE LOWER DESERTS THIS EVENING RANGED FROM THE MID
60S TO LOW 70S MOST PLACES. DYNAMICS PLUS MOISTURE PLUS OROGRAPHICS
HAVE COMBINED TO PRODUCE SCT TO NUMEROUS SHOWERS AND
THUNDERSTORMS...MANY WITH HEAVY RAINFALL. FLOODING HAS OCCURRED THIS
AFTERNOON AND EVENING FROM JOSHUA TREE NP EAST THROUGH SRN GILA
COUNTY. WATER RESCUES WERE NEEDED IN LAVEEN EARLIER. HEAVY RAIN AND
FLOODING HAS IMPACTED MUCH OF LA PAZ COUNTY...IN THE PARKER
AREA...AS WELL AS PORTIONS OF NORTHERN MARICOPA COUNTY. NUMEROUS
SEVERE THUNDERSTORM AND FLASH FLOOD WARNINGS HAVE BEEN ISSUED ACROSS
THE CWA LAST 6 HOURS...AS WELL AS SMALL STREAM FLOOD ADVISORIES. AT
8 PM ANOTHER LINE OF STORMS DEVELOPED ACROSS THE NRN CWA...FROM LA
PAZ COUNTY EASTWARD INTO SRN GILA COUNTY...AND THIS LINE LIKELY WAS
SPURRED BY OUTFLOWS MOVING SOUTH OUT OF MOHAVE/YAVAPAI COUNTIES. THE
LINE HAS MOVED SOUTH OVER THE PAST HOUR AND SCT/NMRS SHOWERS AND
TSTMS WILL CONTINUE OVER MUCH OF THE CWA THROUGH AT LEAST MIDNIGHT.
HAVE UPDATED FORECASTS TO RAISE POPS ACROSS MUCH OF THE CWA THIS
EVENING...AND RAISED POPS AFTER MIDNIGHT INTO THE CHANCE CATEGORY
FOR SOUTH-CENTRAL AZ. FORECASTS LOOK TO BE IN DECENT SHAPE ATTM.
REST OF THE DISCUSSION IS FROM PREVIOUS DAY SHIFT.

.PREVIOUS DISCUSSION...
THE INFLUX OF LOW TO MID-LEVEL MOISTURE FROM TROPICAL STORM JULIO
AND A GOOD AMOUNT OF SURFACE INSOLATION AND HEATING OVER THE CENTRAL
DESERTS HAS FACILITATED AN EARLY START TO CONVECTION...MAINLY OVER
NORTHWEST PINAL COUNTY AND THE HIGHER TERRAIN EAST OF PHOENIX. THE
HIGHER ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY
AND EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE
AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS
THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER
DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER
SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN
EXCESS OF 50 MPH...AND ISOLATED SEVERE THUNDERSTORMS. BASED ON THE
PATTERN...PUT AREAL POP COVERAGE (ISOLATED TO SCATTERED) INTO THE
WEATHER GRIDS FOR MOST OF OUR CWA...INCLUDING JTNP...FOR THIS
AFTERNOON/EVENING.

WITH THE MOISTURE AND CONVECTIVE ACTIVITY...DAYTIME TEMPERATURES ARE
EXPECTED TO BE SEVERAL DEGREES COOLER TUESDAY. THE FORECAST BECOMES
A LITTLE TRICKIER...ESPECIALLY IF AIRMASS GETS WORKED OVER ON A
LARGE-SCALE BASIS TONIGHT. BASED ON THE TRACK OF T.S. JULIO AND
MOISTURE FLOW...KEPT CHANCE POPS GOING FOR ALL OUR AZ ZONES TUESDAY
AFTERNOON AND EVENING.

PREVIOUS DISCUSSION...
WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS
A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW
WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT
FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT
CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24.

SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE
STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT
CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT
OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST
TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK
POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING.

&&

.AVIATION...
INCREASED MOISTURE IN PART DUE TO TS JULIO AND A GULF SURGE UP THE
LOWER CO RIVER..AND A PASSING UPPER LEVEL DISTURBANCE FROM THE WEST
ARE INDICATING THAT AN ACTIVE EVENING WILL CONTINUE FOR MOST OF THE
FORECAST AREA. THERE WILL BE AN INCREASING CHANCE FOR THUNDERSTORMS
OVER SOUTHCENTRAL AND SOUTHWEST ARIZONA THIS EVENING...INCLUDING THE
GREATER PHOENIX AREA. STORMS WILL BE HEAVY RAIN PRODUCERS...WITH
SOME BRIEF GUSTY WINDS...REDUCED VISIBILITIES...AND LOWER CIGS IN
THE VICINITY OF ANY CONVECTION. IN ADDITION...ABRUPT WIND SHIFTS
WITH GUSTS AROUND 40 KTS WILL BE POSSIBLE WITH ANY OUTFLOW
BOUNDARIES THAT OCCUR.

AS OF 7 PM...A NEW LINE OF THUNDERSTORMS DEVELOPED OVER FAR NORTHERN
MARICOPA COUNTY EXTENDED FROM GLADDEN THRU WICKENBURG...INTO ANTHEM
AND SEVEN SPRINGS. THE LINE WILL LIKELY CONTINUE TO PUSH SOUTH AND
IT IS POSSIBLE FOR STORMS FOR FORM ACROSS MUCH OF THE GREATER
PHOENIX AREA THRU 9 PM...AND STORMS MAY MOVE INTO KPHX AFTER 8 PM.
GOOD POSSIBILITY FOR GUSTY WINDS TO MOVE INTO KPHX/KIWA FROM THE
NORTH AFTER 8 PM...AND POSSIBLY EXCEED 25 MPH. OF COURSE...WITH
DEVELOPING CONVECTION WIND DIRECTIONS WILL BE VARIABLE AND VERY HARD
TO FORECAST OR TIME. WE HAVE ALREADY SEEN WINDS FROM A VARIETY OF
DIRECTIONS DURING THE AFTERNOON HOURS AT KPHX.

AT 7 PM STRONG STORMS HAD DEVELOPED OVER MUCH OF YUMA COUNTY...AND
SOME OF THESE MAY WORK THEIR WAY WESTWARD INTO KBLH/KYUM THIS
EVENING. GUSTY WINDS ABOVE 30 MPH FROM THE NE OR E ARE POSSIBLE THRU
9 PM...ALONG WITH SOME BLOWING DUST OR SAND. ACTIVITY WILL THEN
DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR THUNDERSTORMS
STILL POSSIBLE. AREAS OF MID/UPPER LEVEL CLOUD DEBRIS WILL LIKELY
PERSIST THROUGH TUESDAY MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE
REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION
CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE
WESTERN UNITED STATES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CB/MEYERS/ESTLE
AVIATION...CB
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 5:17 AM PST, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
617 AM MST MON AUG 25 2008

AZZ020>028-CAZ030>033-260100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING
THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY
RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH
THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN
THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY
SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE

In the hours before

Local storm report, Aug 25, 4:15 PM PST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     4 ENE AVONDALE          33.44N 112.29W
08/25/2008  M60 MPH          MARICOPA           AZ   TRAINED SPOTTER

            WIND GUST OF 60 MPH NEAR INTERSTATE 10,115 AVENUE AND
            AVONDALE BLVD.

&&

MEYERS
Local storm report, Aug 25, 4:42 PM PST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
542 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      4 S LAVEEN              33.36N 112.13W
08/25/2008                   MARICOPA           AZ   BROADCAST MEDIA

            HOUSES FLOODED AND WATER RESCUES FROM FLASH FLOOD AT 35TH
            AVE AND DOBBINS

&&

KINCAID
Local storm report, Aug 25, 5:41 PM PST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     CHANDLER                33.29N 111.87W
08/25/2008                   MARICOPA           AZ   BROADCAST MEDIA

            PLANES OVERTURNED AT CHANDLER AIRPORT WHEN AWOS MEASURED
            A 67 MPH WIND GUST.

&&

KINCAID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
August 25, 9:15 PM PST to 9:30 PM PST
Where
Riverside County, Blythe
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
33.620, -114.600

Numerous trees and power lines were downed by strong winds in and near Blythe. Some homes also sustained some damage from these storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128679.